Alert archive / North Dakota / Tornado Warnings in 1999

Tornado Warning 30, NWS Bismarck, ND

July 13, 1999Pierce County, Wells County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 13, 1999, 11:30 PM CDT for Pierce County, Wells County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 13, 1999, 11:30 PM CDT (04:30 UTC)
Expired
Jul 14, 1999, 12:30 AM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Pierce County, ND, Wells County, ND

The radar

The Minot AFB radar (KMBX), 102 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 12:00 AM CDTHail 1.5Maddock, ND
Jul 14, 12:09 AM CDTHail 1.75Fessenden, NDSignificant agricultural damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1999-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1999-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2357 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBIS 140429 RRA
TORBIS
NDC069-103-140530-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1130 PM CDT TUE JUL 13 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEAST PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA
  NORTHERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 1230 AM CDT

* AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 14 MILES NORTHWEST OF WELLSBURG...OR ABOUT 64 MILES EAST OF
  MINOT...MOVING SOUTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  WELLSBURG AT 1145 PM CDT
  HEIMDAL AT 1155 PM CDT
  HAMBERG AT MIDNIGHT CDT

THIS STORM SHOULD PASS NORTH AND EAST OF HARVEY. BE PREPARED IN CASE 
THE STORM TURNS MORE TO THE SOUTH. 

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING...IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4800 9990 4786 10007 4778 9989 4760 9944
          4782 9937

NOAH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 13, 3:30 PM CDT, 8 hours earlier.

Area forecast discussion, Jul 13, 3:30 PM CDT, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT TUE JUL 13 1999

A SHORT WAVE WILL MOVE ACROSS SOUTHERN CANADA TONIGHT.  SATELLITE
SHOWS A BAND OF CLOUD FROM HVR IN NORTH CENTRAL MONTANA INTO CENTRAL
MANITOBA.  CONVECTION IS OCCURING NORTHEAST OF GLASCOW NEAR ROCK
GLEN IN SASKATCHEWAN AND WILL LIKELY MOVE EAST SOUTHEAST INTO
NORTHWEST ND THIS EVENING.  TEMPS IN THE WEST HAVE PUSHED INTO THE
LOWER 90S WITH DEWPOINTS IN THE 50S WHILE IN CENTRAL ND TEMPS REMAIN
IN THE 80S BUT WITH DEWPOINTS MAINLY IN THE 60S.  UNSTABLE AIRMASS
IS CAPPED...ESPECIALLY IN SOUTH CENTRAL ND WHERE TEMPS HAVE TO
EXCEED 90 TO BREAK CAP. WOULD EXPECT MAIN ACTIVITY IN THE WEST EARLY
MOVING INTO CNTRL ND THIS EVENING AS MID LEVEL COOLING OCCURS. SOME
TSTORMS LIKELY SEVERE AS CAPE WILL BE IN EXCESS OF 1500. THE MODELS
NOW HOLD BACK ON MOVING SURFACE LOW OUT OF AREA TO THURSDAY...WITH
WEDNESDAY WARMER THAN PREVIOUS MODELS HAD INDICATED.  WILL CONTINUE
TO LOOK FOR A CHANCE OF TSTMS DEVELOPING IN THE AFTERNOON AND CONT
INTO THE NIGHT WEDNESDAY AND THURSDAY.

.BIS...NONE.
TSW

In the hours before

Local storm report, Jul 13, 5:47 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  WILLISTON ND
547 PM CDT TUE JUL 13 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    7 N NOONAN                ND   0.90 INCH HAIL
07/13/99   DIVIDE                         REPORTED BY PORT OF ENTRY
                                          UNITED STATES CUSTOMS
                                          OFFICIAL.

HISSUNG
Local storm report, Jul 13, 5:58 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT TUE JUL 13 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    COLUMBUS                  ND   1.75 INCH HAIL
07/13/99   BURKE                          REPORTED BY FIRE DEPT

NOAH
Local storm report, Jul 13, 5:58 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT TUE JUL 13 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    COLUMBUS                  ND   1.75 INCH HAIL
07/13/99   BURKE                          REPORTED BY FIRE DEPT

NOAH
Special weather statement, Jul 13, 9:15 PM CDT, 2 hours 15 minutes before
NDZ001-009-017-018-031-032-140230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
915 PM CDT TUE JUL 13 1999

...THE SEVERE THUNDERSTORM WATCH FOR NORTHWEST NORTH DAKOTA HAS BEEN
CANCELLED...

WILLISTON...WATFORD CITY...AND BEACH ARE NO LONGER IN THE WATCH.

THE MAIN THREAT OF SEVERE THUNDERSTORMS HAS MOVED TO THE EAST. A
SEVERE THUNDERSTORM WATCHS REMAIN IN EFFECT FOR NORTH CENTRAL NORTH
DAKOTA UNTIL 10 PM CDT...AND FOR SOUTH CENTRAL AND NORTHEAST NORTH
DAKOTA UNTIL 2 AM CDT.

TSW
Special weather statement, Jul 13, 9:15 PM CDT, 2 hours 15 minutes before
NDZ001-009-017-018-031-032-140230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
915 PM CDT TUE JUL 13 1999

...THE SEVERE THUNDERSTORM WATCH FOR NORTHWEST NORTH DAKOTA HAS BEEN
CANCELLED...

WILLISTON...WATFORD CITY...AND BEACH ARE NO LONGER IN THE WATCH.

THE MAIN THREAT OF SEVERE THUNDERSTORMS HAS MOVED TO THE EAST. A
SEVERE THUNDERSTORM WATCHS REMAIN IN EFFECT FOR NORTH CENTRAL NORTH
DAKOTA UNTIL 10 PM CDT...AND FOR SOUTH CENTRAL AND NORTHEAST NORTH
DAKOTA UNTIL 2 AM CDT.

TSW
Local storm report, Jul 13, 11:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  BISMARCK ND
1100 PM CDT TUE JUL 13 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    KENMARE 3W                ND   1.00 INCH HAIL
07/13/99   WARD

0550 PM    LIGNITE                   ND   1.00 INCH HAIL
07/13/99   BURKE

0645 PM    KENMARE                   ND   TORNADO
07/13/99   WARD                           LOCAL TELEVISION REPORTED
                                          TORNADO SOUTH OF KENMARE

0652 PM    COULEE 2N                 ND   TORNADO
07/13/99   WARD                           AIR FORCE OBSERVERS
                                          REPORTED TWO TORNADOS
                                          NORTH OF COULEE

0719 PM    BERTHOLD 2W               ND   TORNADO
07/13/99   WARD                           SKYWARN SPOTTERS REPORTED
                                          TORNADO

0735 PM    MINOT 5W                  ND   TORNADO
07/13/99   WARD                           PUBLIC REPORT

0742 PM    BERTHOLD                  ND   1.75 INCH HAIL
07/13/99   WARD

0743 PM    MINOT                     ND   0.75 INCH HAIL
07/13/99   WARD

0745 PM    MINOT                     ND   75 MPH WIND GUST
07/13/99   WARD                           SKYWARN SPOTTERS

0748 PM    MINOT                     ND   2.75 INCH HAIL
07/13/99   WARD

0752 PM    MINOT                     ND   2.00 INCH HAIL
07/13/99   WARD

0800 PM    LOGAN                     ND   2.75 INCH HAIL
07/13/99   WARD

0811 PM    SAWYER                    ND   1.75 INCH HAIL
07/13/99   WARD

HW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:03 PM CDTSevere Thunderstorm WarningBISRenville57 min
Jul 13, 7:15 PM CDTTornado WarningBISWard30 min
Jul 13, 7:45 PM CDTTornado WarningBISWard30 min
Jul 13, 8:10 PM CDTSevere Thunderstorm WarningBISMcHenry60 min
Jul 13, 8:17 PM CDTSevere Thunderstorm WarningBISWard58 min
Jul 13, 8:38 PM CDTTornado WarningBISMcHenry, Ward37 min
Jul 13, 9:02 PM CDTSevere Thunderstorm WarningBISMcLean, Sheridan58 min
Jul 13, 9:15 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce60 min
Jul 13, 9:28 PM CDTSevere Thunderstorm WarningBISWells62 min
Jul 13, 10:13 PM CDTSevere Thunderstorm WarningBISWard62 min
Jul 13, 10:55 PM CDTSevere Thunderstorm WarningBISPierce50 min
Jul 14, 12:30 AM CDTSevere Thunderstorm WarningBISFoster60 min
Jul 14, 1:07 AM CDTSevere Thunderstorm WarningBISWells68 min
Jul 14, 1:45 AM CDTSevere Thunderstorm WarningBISFoster60 min

Nearby

Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.